California, 2010

Heavy Snow in California, April 4 to 6, 2010

April 4 to 6, 2010 · NWS EKA · 3 events in 3 counties and zones

A winter storm produced heavy snow throughout the higher elevations of northwestern California.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm produced heavy snow throughout the higher elevations of northwestern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 4, 3:05 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 3:05 AM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
405 AM PDT SUN APR 4 2010

.SYNOPSIS...A STRONG LATE SEASON WINTER STORM WILL AFFECT THE
REGION TODAY INTO MONDAY. THIS STORM WILL BRING SIGNIFICANT RAIN
AND SNOW...AND STRONG AND GUSTY WINDS TO NORTHWEST CALIFORNIA.
HIGH PRESSURE WILL BRING DRIER WEATHER TO THE REGION BEGINNING ON
TUESDAY.

&&

.DISCUSSION...THE GENERAL FORECAST REMAINS ON TRACK. A STRONG LATE
SEASON WINTER STORM WILL BRING SIGNIFICANT RAIN AND SNOWFALL TO
THE REGION TODAY INTO MONDAY. RADAR SHOWS THE INITIAL
PRECIPITATION BAND WORKING ITS WAY TOWARDS THE COAST THIS MORNING.
IT WILL OVERSPREAD THE AREA FROM WEST TO EAST OVER THE NEXT FEW
HOURS. SNOW LEVELS WILL START NEAR 2500 FT THIS MORNING, THEN RISE
TO NEAR 3500 FT AS WARM AIR AHEAD OF THE FRONT ADVECTS IN FROM THE
SOUTH. SOUTHERLY WINDS WILL ALSO BECOME GUSTY AHEAD OF THE FRONT.
THEREFORE, ISSUED A WIND ADVISORY FOR THE REDWOOD COAST, MAINLY
FOR GUSTY WINDS ALONG THE DEL NORTE COUNTY COAST. WINDS WILL
DIMINISH AS THE FRONT PASSES LATE THIS AFTERNOON. BEHIND THE FRONT
COLD AIR WILL ADVECT INTO THE AREA CAUSING SNOW LEVELS TO DROP TO
NEAR 1500 FT TONIGHT. QPF AMOUNTS CONTINUE TO BE ABOUT THE SAME
AND THIS TRANSLATES TO TOTAL SNOW ACCUMULATIONS OF 4 TO 6 INCHES
UP TO 2500 FEET...6 TO 12 INCHES UP TO 3000 FEET...AND 12 TO 18
INCHES ABOVE 3000 FEET. HIGH SURF AND THUNDERSTORMS OVER THE WATER
WILL ALSO BE THREATS, THOUGH SMALL COMPARED TO THE HEAVY
PRECIPITATION. SNOW WILL DIMINISH LATE MONDAY AS THE STORM MOVES
FURTHER INLAND. HIGH PRESSURE WILL BEGIN TO MOVE INTO THE REGION
ON TUESDAY, BRINGING DRY WEATHER. STROZ

&&

.AVIATION...SOUTH WINDS WILL CONTINUE TO RAMP UP THIS MORNING AS A
COLD FRONT APPROACHES THE COASTLINE. STRONG AND GUSTY SE WINDS
WILL SHIFT TO THE SOUTH BY EARLY AFTERNOON AND THEN GO SW AND W BY
LATE AFTERNOON AS MODERATE/HEAVY RAIN AND LOW MVFR CEILINGS/VSBYS
SPREAD INTO THE REGION. LOW LEVEL WIND SHEAR NEAR AND DURING
FRONTAL PASSAGE THIS AFTERNOON IS POSSIBLE. CONVECTIVE ACTIVITY
WITH ABUNDANT SHOWERS WILL FOLLOW THE FRONT TONIGHT. A FEW BOLTS
OF LIGHTNING WILL BE POSSIBLE.

&&

.MARINE...SOUTH WINDS WILL CONTINUE TO INCREASE THIS MORNING AS A
COLD FRONT NEARS THE WATERS AND REACHES GALE STRENGTH BY MID-
MORNING. GALE CONDITIONS LOOK MARGINAL IN THE SOUTHERN PART OF
PZZ455...FT BRAGG TO PT ARENA...BUT ISSUED IT ANYWAY. LARGE AND
STEEP SEAS WILL DEVELOP IN RESPONSE TO THE STRONG WINDS. THUS
CONTINUED THE WARNING FOR WIND WAVES OF 10 FT. A WEST SWELL WILL
BUILD ACROSS THE WATERS TONIGHT...REACHING 15-19 FEET WITH PERIODS
OF 13-15 SECONDS. THIS WILL BE SUFFICIENT TO WARRANT A WARNING FOR
SEAS. SEAS AND WINDS WILL DIMINISH MON-WED...THEN A GOOD NORTHERLY
SURGE LOOKS TO DEVELOP ON THU.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

CA...

WINTER STORM WARNING ABOVE 2500 FEET FOR CAZ003-004-076.
WINTER WEATHER ADVISORY BETWEEN 1500 AND 2500 FEET FOR CAZ003-004-076.
WIND ADVISORY FOR CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...

GALE WARNING FOR PZZ450-470-475.
HAZARDOUS SEAS WARNING FOR PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Apr 4, 3:01 AM PST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PDT SUN APR 4 2010

CAZ001-051245-
REDWOOD COAST-
401 AM PDT SUN APR 4 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

ADDITIONALLY...PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND
TONIGHT. LOCALIZED MINOR FLOODING AND PONDING OF WATER WILL BE
POSSIBLE...ESPECIALLY IN LOW LYING AREAS. STRONG WIND GUSTS ARE
ALSO LIKELY TODAY...ESPECIALLY ALONG COASTAL DEL NORTE COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED ON MONDAY. LOCALIZED
MINOR FLOODING AND PONDING OF WATER WILL BE POSSIBLE...ESPECIALLY
IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-051245-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
401 AM PDT SUN APR 4 2010

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT
MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY ARE CURRENTLY
IN EFFECT. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

ADDITIONALLY...PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND
TONIGHT IN THE VALLEYS AND LOWER TERRAIN. LOCALIZED MINOR
FLOODING AND PONDING OF WATER WILL BE POSSIBLE...ESPECIALLY IN LOW
LYING AREAS. STRONG WIND GUSTS ARE ALSO LIKELY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY ARE CURRENTLY
IN EFFECT. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO
OR WEATHER.GOV/EUREKA.

PERIODS OF HEAVY RAIN ARE EXPECTED ON MONDAY IN THE VALLEYS AND LOWER
TERRAIN. LOCALIZED MINOR FLOODING AND PONDING OF WATER WILL BE
POSSIBLE...ESPECIALLY IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-051245-
MENDOCINO COAST-
401 AM PDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. LOCALIZED
MINOR FLOODING AND PONDING OF WATER WILL BE POSSIBLE...ESPECIALLY
IN LOW LYING AREAS. STRONG WIND GUSTS ARE ALSO LIKELY
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED ON MONDAY. LOCALIZED
MINOR FLOODING AND PONDING OF WATER WILL BE POSSIBLE...ESPECIALLY
IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, North Coast Interior

When
April 4, 9:00 AM PST to April 5, 2:00 AM PST
Where
North Coast Interior forecast zone
Reported by
Trained Spotter

Heavy Snow, Mendocino Interior

When
April 4, 9:00 AM PST to April 5, 2:00 AM PST
Where
Mendocino Interior forecast zone
Reported by
Trained Spotter

Heavy Snow, Upper Trinity River

When
April 4, 10:00 AM PST to April 6, 3:00 AM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 227021, 227023, 227022.